Heavy Rain, Phillips
- When
- October 2, 6:00 AM CST to October 3, 6:00 AM CST
- Where
- Phillips County, 1 mi S of Glade
- Reported by
- Public
- Coordinates
- 39.666, -99.320
A 24-hour rainfall total of 3.70 inches was reported 1 mile south of Glade.
For the second straight evening/overnight, strong to severe storms affected portions of this six-county North Central Kansas area, this time occurring on the evening of Monday the 2nd into the early morning of Tuesday the 3rd. While there was a lone report of estimated 60 MPH winds at Burr Oak early in the evening, the big story on this night ended up being heavy rainfall and flooding,…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
For the second straight evening/overnight, strong to severe storms affected portions of this six-county North Central Kansas area, this time occurring on the evening of Monday the 2nd into the early morning of Tuesday the 3rd. While there was a lone report of estimated 60 MPH winds at Burr Oak early in the evening, the big story on this night ended up being heavy rainfall and flooding, especially within western portions of the local area. More specifically, a concentrated, southwest-northeast oriented swath of at least 2.50-4.50 drenched northwestern Rooks County, mainly southern and eastern Phillips County, and northwestern Smith County. A 24-hour rain total of 4.95 was reported six miles east of Phillipsburg, most of which fell between 10 p.m. and midnight CDT. During this same time frame, a county deputy encountered around one foot of water flowing over Highway 183 near Glade. When combined with rain from the previous night, the aforementioned station east of Phillipsburg totaled a hefty 48-hour amount of 6.61. Although two-day totals this high were the exception within the area, widespread two-day tallies of at least 3-5 (especially within southern and eastern Phillips County) were common, and this instigated at least minor flooding along several creeks and rivers. At some point between the late evening of the 2nd and Wednesday the 4th, flooding was indicated by automated gauges and/or ground-truth along the following waterways: North Fork Solomon River near Glade (upstream of Kirwin Reservoir), North Fork Solomon River near Portis (upstream of Waconda Lake), South Fork Solomon River near Damar (upstream of Webster Reservoir), Bow Creek in southern Phillips/northern Rooks counties, and Deer Creek and Big Creek in Phillips County.
Things first got underway between 5:30-7:30 p.m. CDT as a few semi-discrete storms blossomed in the general vicinity of a near-stationary surface front. Following a brief lull, the primary storm cluster expanded northeastward into the area after 9 p.m. CDT, including the aforementioned corridor of heavy rain that fell mainly before midnight. After midnight CDT, convection diminished in intensity but another line of gradually-weakening storms slowly pushed in from the west, dropping more rain on already-saturated areas before dissipating completely by 6 a.m. CDT on the 3rd. In the mid-upper levels, the setup was much the same as the previous night, as small-scale waves continued ejecting through the Central Plains in enhanced southwesterly flow, emanating from a large-scale trough anchored over the Northern Rockies. At the surface, the cold front which pushed through much of the area the preceding night stalled out and even retreated back to the northwest somewhat during the day and evening, providing an obvious southwest-northeast oriented focus for convection. Low-level moisture was high by October standards across North Central Kansas, with surface dewpoints commonly in the low-mid 60s F. Around the time of peak storm intensity, mesoscale parameters featured around 1000 J/kg mixed-layer CAPE and rather stout effective deep-layer shear of 50-60 knots. Also like the previous night, storm intensity/organization was augmented by a strong southerly low level jet of 50-60 knots, evident at 850 millibars.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Oct 2, 5:20 AM CST, 40 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 620 AM CDT Mon Oct 2 2017 .SHORT TERM...(Today and tonight) Issued at 422 AM CDT Mon Oct 2 2017 The line of thunderstorms that developed along the cold front has diminished early this morning and the front has stalled out over south central Nebraska/north central Kansas. The front is expected to lift slightly to the north during the day today, but not move overly far. This will cause a fairly sharp gradient in temperatures across the area with temps behind the front in the 60s while ahead of the front they will be in the 80s. Currently expecting today to be similar to yesterday in regards to the evolution of thunderstorms this evening. There could be a few scattered showers/thunderstorms this morning, but am currently expecting a lull in activity during much of the daytime hours. Then towards late afternoon, expect some showers/thunderstorms to develop ahead of the front. By evening, as the energy from the upper trough moves towards the Central Plains, expect a line of thunderstorms to develop along and behind the main frontal boundary and track southeast across the area, similar to Sunday night. The thunderstorms that develop ahead of the front could be strong to severe, with hail to half dollar size and winds to 60 mph. Behind the front, thunderstorms will go over similar areas that were hit today and if the thunderstorms train over areas that received 1-3 inches of rain, localized flooding could occur. With the main upper disturbance ejecting to the northeast expect the frontal boundary and associated convection to push southeast of the area during the overnight hours. .LONG TERM...(Tuesday through Sunday) Issued at 422 AM CDT Mon Oct 2 2017 Tuesday - Wednesday: The Central Plains will transition from southwesterly upper level flow to a weak short wave ridge as the main energy gets taking with the northern jet stream while a cut off low spins over the west. The cold front will push south of the area by Tuesday. Temperatures will be below normal in the 60s for Tuesday and even slightly cooler Wednesday in the low 60s. Showers are expected to increase in coverage Tuesday night and then again Wednesday night as the front lifts back to the north. At least off and on precipitation chances through this period. Thursday - Sunday: The cut off low will finally make its move for the end of the work week ahead of a potent disturbance moving over Canada. Ahead of this cut-off low another surface front will move through the area and be another focus for precipitation for the end of the work week. Behind this front and upper disturbance, we should dry out for Saturday and Sunday. Temperatures will be in the 60s through Friday and warm for the weekend into the 70s with more sunshine and drier conditions. && .AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Tuesday) Issued at 620 AM CDT Mon Oct 2 2017 IFR to LIFR ceilings are currently impacting both KEAR and KGRI. Ceilings are expected to lift to MVFR during the day. Thunderstorms are again expected during the evening hours at both terminals as a line of storms along the cold front are expected to move through. Low level wind shear is again a concern during the overnight hours. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Billings Wright LONG TERM...Billings Wright AVIATION...Billings Wright
Hazardous Weather Outlook National Weather Service Hastings NE 431 AM CDT Mon Oct 2 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 030945- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 431 AM CDT Mon Oct 2 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Today and Tonight. There is another chance for strong to severe thunderstorms late this afternoon into the evening associated with a cold front moving through the area. Some of these storms could be severe with hail to half dollar size and winds to 60 mph. Additionally with the rainfall we had Sunday and training thunderstorms tonight may cause localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There are scattered chances for off and on showers and a few thunderstorms through the end of the work week. At this point, strong to severe storms are not anticipated. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings Billings Wright
The Grand Island radar (KUEX), 104 km away, was scanning. The volume nearest the first event began at 12:00 UTC.
2 heavy rain, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
A 24-hour rainfall total of 3.70 inches was reported 1 mile south of Glade.
A 24-hour rainfall total of 4.95 inches was reported six miles east of Phillipsburg, with a 48-hour total of 6.61. Observer stated that the majority of rain fell in a 2-hour period before midnight, and that Big Creek was out of its banks.
Wind gusts were estimated to be near 60 MPH.
The Phillips County Sheriff reported that one foot of water was flowing over Highway 183 south of Glade where the highway crosses the North Fork of the Solomon River, and this almost caused a deputy to wreck. Storm total precipitation in the area included 4.95 six miles east of Phillipsburg and 3.70 one mile south of Glade. River and creek flooding continued during the overnight and into Tuesday, October 3rd along several area waterways, including the Bow Creek near Stockton and the North Fork Solomon River near Glade.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, October 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724813, 724816, 723265, 725815.